Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 111, NWS Norman, OK

October 21, 20174 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 21, 2017, 9:02 PM CDT for 4 counties in Oklahoma. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 9:02 PM CDT (02:02 UTC)
Expired
Oct 21, 2017, 11:00 PM CDT
In force
118 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, Lincoln County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 18 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS54 KOUN 220202
FFWOUN
OKC027-081-083-109-220400-
/O.NEW.KOUN.FF.W.0111.171022T0202Z-171022T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
902 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Eastern Oklahoma County in central Oklahoma...
  Northwestern Lincoln County in central Oklahoma...
  North central Cleveland County in central Oklahoma...
  Southeastern Logan County in central Oklahoma...

* Until 1100 PM CDT
  
* At 901 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. One to two inches of rain 
  has already fallen. Flash flooding is occurring or is imminent, 
  particularly in urban areas.

* Some locations that will experience flooding include...
  Oklahoma City, eastern Edmond, Moore, Midwest City, Del City,
  Choctaw, Harrah, Spencer, Jones, Nicoma Park, Luther, Wellston,
  Valley Brook, Carney, Arcadia, Warwick, Fallis, Tinker Air Force
  Base, Stanley Draper Lake and Forest Park.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3528 9743 3544 9750 3543 9757 3578 9730
      3591 9677 3534 9728

$$

WR
1 follow-up statement
451 
WGUS74 KOUN 220346
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1046 PM CDT SAT OCT 21 2017

OKC027-081-083-109-220356-
/O.CAN.KOUN.FF.W.0111.000000T0000Z-171022T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Lincoln OK-Cleveland OK-Logan OK-
1046 PM CDT SAT OCT 21 2017

...THE FLASH FLOOD WARNING FOR EASTERN OKLAHOMA...NORTHWESTERN
LINCOLN...NORTH CENTRAL CLEVELAND AND SOUTHEASTERN LOGAN COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3528 9743 3544 9750 3543 9757 3578 9730
      3591 9677 3534 9728

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:51 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 8:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 ENE TABLER            35.06N 97.78W
10/21/2017  E0.88 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 8:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             BRIDGE CREEK            35.23N 97.72W
10/21/2017  E1.00 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 8:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             3 NW MOORE              35.36N 97.53W
10/21/2017  E1.00 INCH       CLEVELAND          OK   EMERGENCY MNGR

&&

MAD
Local storm report, Oct 21, 8:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     1 E DUNCAN              34.50N 97.94W
10/21/2017  M58 MPH          STEPHENS           OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 8:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             1 NE DEL CITY           35.46N 97.43W
10/21/2017  E0.75 INCH       OKLAHOMA           OK   TRAINED SPOTTER

            JUST WEST OF SOONER ROAD AND JUST SOUTH OF
            RENO AVE.

&&

MAD
Local storm report, Oct 21, 9:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 W MOORE               35.35N 97.55W
10/21/2017  E1.00 INCH       CLEVELAND          OK   PUBLIC

            SOCIAL MEDIA.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman36 min
Oct 21, 7:10 PM CDTTornado WarningOUNCaddo35 min
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman47 min
Oct 21, 7:22 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady38 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady51 min
Oct 21, 7:27 PM CDTTornado WarningOUNCaddo, Grady33 min
Oct 21, 7:34 PM CDTFlash Flood WarningOUNCaddo116 min
Oct 21, 7:39 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche2 hr
Oct 21, 7:40 PM CDTSpecial Weather StatementOUNKay, Kingfisher, Logan, Noble35 min
Oct 21, 7:53 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more3 hr
Oct 21, 7:55 PM CDTTornado WarningOUNGrady, McClain35 min
Oct 21, 7:56 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma49 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Oct 21, 8:07 PM CDTSpecial Weather StatementOUNPayne23 min
Oct 21, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Oct 21, 8:17 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady118 min
Oct 21, 8:20 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady115 min
Oct 21, 8:33 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma, Payne27 min
Oct 21, 8:33 PM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens42 min
Oct 21, 8:36 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Noble, Payne114 min
Oct 21, 8:37 PM CDTTornado WarningOUNCleveland, McClain23 min
Oct 21, 8:47 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 21, 8:48 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma42 min
Oct 21, 8:49 PM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma116 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Oct 21, 9:04 PM CDTSpecial Weather StatementOUNLincoln, Payne41 min
Oct 21, 9:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Stephens50 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNCarter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more118 min
Oct 21, 9:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole41 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNJefferson26 min
Oct 21, 9:38 PM CDTTornado WarningOUNPottawatomie, Seminole37 min
Oct 21, 9:52 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole38 min
Oct 21, 9:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc, Seminole50 min
Oct 21, 10:10 PM CDTTornado WarningOUNPontotoc22 min
Oct 21, 10:39 PM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray36 min
Oct 21, 10:47 PM CDTSpecial Weather StatementOUNCoal, Hughes28 min
Oct 21, 10:52 PM CDTAreal Flood AdvisoryOUNCoal, Garvin, Hughes, Murray, Pontotoc, Seminole53 min
Oct 21, 11:47 PM CDTSpecial Weather StatementOUNBryan28 min
Oct 21, 11:48 PM CDTSpecial Weather StatementOUNAtoka27 min
Oct 22, 9:53 AM CDTRiver Flood WarningOUNComanche, Cotton56 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.